Ciclosporine-A (CSA) has been in clinical use as an immunosuppressive drug in transplant recipients for over a decade. Unfortunately, CSA also has major side-effects (including nephrotoxic ones). In an attempt to find safer agents, tacrolimus (TAC) has been introduced recently. Despite major differences in the chemical structure, TAC and CSA seem to have many effects in common. This phenomenon can be explained by the inhibition of the calcineurin pathway characteristic for both drugs. The aim of our brief review was to compare personal observations regarding side-effects encountered under CSA or TAC therapy with data reported previously. We found that the profile of side-effects both under CSA and TAC was nearly identical. In particular, morphologic changes associated with toxic drug effects in the kidney were indistinguishable from one another, i.e. tubular lesions, arteriolopathy, HUS-like changes in glomeruli and vessels. The prevalence of defined nephrotoxic lesions was very similar. Some differences were found regarding the prevalence of clinical side effects. Hypertension, hypertrichosis and gingival hyperplasia were less pronounced in the TAC group and an elevated blood glucose level in the CSA group. We conclude that TAC and CSA are closely related immunosuppressive drugs with regard to adverse effects.